ArticleCureus2025
Metformin Toxicity Masquerading As Acute Abdomen: A Clinical Reminder of Metformin-Associated Lactic Acidosis and Its Management.
Article in Cureus, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Metformin is commonly used to manage type 2 diabetes mellitus (T2DM), but it is linked to a rare yet potentially life-threatening complication known as metformin-associated lactic acidosis (MALA). MALA typically occurs in patients with renal impairment, but may also be seen in those with liver disease, heart failure, or other metabolic disturbances. Management is primarily supportive, with aggressive interventions including decontamination and extracorporeal treatments such as continuous renal replacement therapy (CRRT) to reverse acidosis and clear metformin metabolites. A 72-year-old female with T2DM on metformin presented with severe diffuse abdominal pain, lethargy, and severe metabolic acidosis following a colonoscopy five days earlier, which was complicated by dehydration. Imaging ruled out pneumoperitoneum, and exploratory laparotomy revealed no ischemia or perforation. With suspicion of metformin toxicity, the patient was promptly started on CRRT, leading to rapid improvement. A metformin level confirmed the diagnosis of metformin toxicity. Although MALA is rare, it is critical to maintain a high index of suspicion in diabetic patients, particularly those with renal impairment or undergoing procedures that may exacerbate kidney injury. Early identification and initiation of extracorporeal treatment are crucial in managing severe metabolic acidosis and improving patient outcomes. This case underscores the importance of careful monitoring and management in diabetic patients with compromised renal function.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.